Can protein powder upset your stomach?
Whey is a milk-based protein that contains all essential amino acids and is easy and quick to digest. It has a lot of pros, but taking too much can be a concern. In large doses, whey protein can cause upset stomach and related symptoms such as bloating, cramps and more frequent bowel movements.
While protein shakes give you a boost of protein, they aren't for everyone. Some people who drink these beverages experience side effects, such as gas, bloating and diarrhea, because of ingredients commonly found in the shakes. These include protein, milk-based ingredients, sugar alcohols and fiber.
- Replacing meals with protein shakes may help you reduce your daily calories, which can help you lose weight. As long as you're eating a healthy diet, adding extra protein — either through protein shakes or other sources — isn't necessary. Remember, the key to losing weight is burning more calories than you consume.
- In sensitive people, protein powders can cause constipation and/or bloating based on the type of protein and/or sugars used. If constipation is the issue, using a protein powder with fiber may help. If bloating happens it may be that you are sensitive to lactose (milk sugar), which is common in less expensive formulas.
- But as Carolyn, a registered dietitian with the Midwest Dairy Association, explains in this video, whey protein isolate contains less than 1 percent lactose. This means pure whey protein isolate contains very little lactose, and you may be able to consume it even if you are lactose intolerant or lactose sensitive.
Lots of Gas and Loose Stools When Taking Whey Protein. For some people trying to either lose weight or gain muscle, however, whey protein may cause gastrointestinal discomfort. Check with your doctor before using any dietary supplement or if you experience discomfort when using a supplement.
- Protein is an essential part of the human diet, and most Americans eat plenty of it. While eating more protein than what's recommended is not necessarily bad for you, if the excess protein in a diet is contributing to excess calories, it can contribute to weight gain.
- If you normally don't get much fiber in your diet, drinking high-fiber protein shakes can initially cause some gas and bloating. By letting your body adjust the added fiber should not cause you any discomfort. MORE: Fat-burning foods to boost weight loss. Not so frothy.
- Whey Protein May Have Beneficial Effects on Blood Fats. High cholesterol, especially LDL cholesterol, is a risk factor for heart disease. Bottom Line: Long-term, high-dose whey protein supplementation may lower cholesterol levels. The evidence is very limited at this point.
Some people have problems digesting whey protein and experience symptoms such as bloating, gas, stomach cramps and diarrhea (5). But most of these side effects are related to lactose intolerance. If you are lactose intolerant, try switching to a whey protein isolate powder.
- Dieticians say extra protein can do more harm than good. There is a warning that gym supplements are often doing more harm than good to people using them. The British Dietetic Association (BDA) says high levels of additional protein can cause side-effects, which can include nausea as well as kidney and liver damage.
- Even though whey protein is derived from milk, some forms of it are lactose-free. Whey protein isolate, on the other hand, is filtered more heavily than whey protein concentrate. That process yields fewer carbohydrates per serving and makes sure whey protein isolates carry little to no lactose.
- Within 1-2 hours, the patient develops nausea, abdominal pain, and vomiting. After 2 hours, diarrhea ensues. Subclinical reactions have been described in children with atopic eczema and food allergy. Poor appetite, poor weight gain, and intermittent abdominal pain are frequent symptoms.
Updated: 12th November 2019